Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Histopathological Findings and Increased D-Dimer Are Predictive Factors of Systemic Thromboses in Eosinophilic Granulomatosis With Polyangiitis

Kanno, Kyoko, MD; Minami-Hori, Masako, MD, PhD; Honma, Masaru, MD, PhD; Ishida-Yamamoto, Akemi, MD, PhD

The American Journal of Dermatopathology: December 2018 - Volume 40 - Issue 12 - p 879–883
doi: 10.1097/DAD.0000000000001202
Original Study

Abstract: Eosinophilic granulomatosis with polyangiitis (EGPA; ie, Churg–Strauss syndrome) is one of the antineutrophil cytoplasmic antibody–associated vasculitis syndromes. Although extravascular granulomatoses are a well-known histopathological feature, the diverse histopathologic spectrum of cutaneous lesions has not been described in detail. Thus, this study sought to investigate the possible correlation between the clinical features and histopathology of cutaneous lesions in EGPA cases, focusing on systemic thrombogenic conditions, such as visceral infarction and deep vein thrombosis. Fourteen cases of EGPA diagnosed at the Department of Dermatology in Asahikawa Medical University from 1977 to 2017 were clinically and histopathologically reviewed. In 6 (43%) cases, skin lesions were the initial manifestation of EGPA. Among the cutaneous lesions, purpura and erythema were the most common. Persistent proteinuria and macrohematuria were observed in only 2 myeloperoxidase–antineutrophil cytoplasmic antibody–positive cases. Systemic thrombotic symptoms, such as cerebral infarction and deep vein thrombosis, were detected in 5 (36%) cases, and, in 3 of those cases, thromboses in dermal or subcutaneous vessels were observed histopathologically. Elevation of plasma D-dimer level (>2.5 μg/mL) was significantly correlated with concomitant systemic thrombotic symptoms (P = 0.0152, Fischer exact test). The histopathological finding of thrombotic features and increased plasma D-dimer were predictive factors of EGPA accompanied with systemic thromboses, such as deep vein thromboses and cerebral infarction.

Department of Dermatology, Asahikawa Medical University, Asahikawa, Japan.

Correspondence: Kyoko Kanno, MD, Department of Dermatology, Asahikawa Medical University, Midorigaoka Higashi 2-1-1-1, Asahikawa, Hokkaido 078-8510, Japan (e-mail: k-kanno@asahikawa-med.ac.jp).

The authors declare no conflicts of interest.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.